ADVERTISEMENT
ADVERTISEMENT

Q. I get widespread muscle twitching with anxiety and OCD. Should I worry about ALS?

Answered by
Dr. Upendra Kumar Shah
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Jun 13, 2020

Hi doctor,

I am a 20-year-old male. For the past seven months, I have had widespread muscle twitching. The most annoying ones occur in my eyelids. I am diagnosed with anxiety and OCD, and I took Lexapro for 90 days. A couple of days ago, I was instructed by my doctor to stop the Lexapro due to the feeling of being off-balance and some minor changes to my vision. I am terrified of having ALS (amyotrophic lateral sclerosis). Within the past few days, I have had the urge to clear my throat every few minutes. I do suffer from health anxiety. Please help.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

I would like to know how it started and progressed in detail. How it was with the said medicine?

Please answer a few more questions. Is there any weakness of hands or leg or anywhere? Is there any abnormal sensation or loss of sensation? Is there any loss of muscle mass? Is there difficulty in swallowing, chewing? In which part of the body fasciculations started and then migrated to which part? Or it started all over the body simultaneously? Do you take any CNS stimulants such as coffee or any addiction or abuse of substance? What were the components of blood work? What is the content of medicine Lexapro? And how you were with Lexapro in terms of fasciculations?

Thank you doctor,

No weakness anywhere in the body. No loss of sensation. No loss of muscle mass. No difficulty chewing or swallowing. Twitches started in my calves and the next day they were everywhere. I used to consume coffee or energy drinks daily but stopped. Blood work was a basic metabolic panel.

I am taking Lexapro 10 mg once a day. It had little to no effect on twitches.

#

Hello,

Welcome back to icliniq.com.

Since you have none of the symptoms which used to be in ALS, you have nil chances of having the same. This is likely to be due to anxiety or stress-related. This condition is better known as benign fasciculation syndrome (BFS).

You can try tablet Carnisure (Levocarnitine) 500 mg twice daily for 15 days, if not relieved you need to be started on other anxiolytic medicine than Lexapro.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Do I also need benzodiazepine to control my anxiety problem?

I have had depression and anxiety for the past 15 years ... In my opinion, Zoloft is an SSRI (selective serotonin reuptake inhibitor) class of drugs which is one of the best anti-anxiety and antidepression medicines ...   Read full

I have muscle twitching with tingling and balance problem. Is this ALS?

.. gone through the attached photo (attachment removed to protect patient identity). Your EMG (electromyography) is normal. We can exclude ALS (amyotrophic lateral sclerosis) in your case. It is necessary to do some investigations to rule out the pos...   Read full

Are my muscle fasciculations pointing towards ALS?

.. carefully your question and would explain that your symptoms do not seem to be related to ALS (amyotrophic lateral sclerosis). Besides, at your age, this diagnosis would be exceptional. I agree with your doctor that benign fasciculation syndrome s...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Management of Coronasomnia
Coronasomnia refers to increased sleep problems among people during the COVID-19 pandemic. Read the below article to get...  Read more»
Balantidiasis - Causes, Signs and Symptoms, Diagnosis, Treatment, and Prevention
Balantidiasis is a rare bacterial infection caused by a parasite called Balantidium coli. Read the article below to know...  Read more»
JAK Inhibitors in Treating Rheumatoid Arthritis
Doctors mainly suggest JAK or Janus kinase inhibitors for patients with rheumatoid arthritis to ease their symptoms. Rea...  Read more»

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.